Alabama, 2021Flash Flooding in Alabama, September 17 to 18, 2021
September 17 to 18, 2021 · NWS HUN · 13 events in 3 counties and zones
Showers and thunderstorms repeatedly moved across western portions of Lauderdale and Colbert Counties on the 17th, producing widespread rainfall amounts of 3-6 over a few hours. Heavy rainfall also affected Limestone County, both downtown in Decatur, and north, along the AL/TN border again on the 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms repeatedly moved across western portions of Lauderdale and Colbert Counties on the 17th, producing widespread rainfall amounts of 3-6 over a few hours. Heavy rainfall also affected Limestone County, both downtown in Decatur, and north, along the AL/TN border again on the 18th. This led to numerous reports of flooding and flash flooding in and around Cherokee, AL, Ardmore, AL, and in Decatur, AL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 17, 1:18 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 17, 1:18 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
218 PM CDT Fri Sep 17 2021
.NEAR TERM...(Tonight)
Issued at 215 PM CDT Fri Sep 17 2021
Afternoon surface analysis shows a small circulation associated with
the remnants of Nicholas over N. LA. Meanwhile, broader syntopic
flow is helping to surge moisture northward into the TN Valley region.
The mid/upper level trough to our west is now approaching the
ArkLaTex region and helping to propagate some vort maxes east of the
MS River. The combination of these features will help maintain the
persistent 1-2kft cloud deck and will gradually help to increase
shower activity through tonight. Radar trends support the western
zones as a focus for activity in the near term, with less coverage
in the eastern zones. After midnight, rainfall will diminish across
the area, becoming more widely scattered in coverage.
.SHORT TERM...(Saturday through Sunday)
Issued at 215 PM CDT Fri Sep 17 2021
The wet patterns continues and persistence prevails. As the
mid/upper low to our west encroaches further upon the region it will
interact moreso with the deep tropical air mass in place. Showers
(with a few embedded thunderstorms) will become more widespread
heading into the afternoon hours each day, and wane between midnight
and sunrise each morning. Even with this wet pattern in place, areal
average rainfall totals through the weekend look to remain below 2".
Locally higher amounts cannot be ruled out given the potential for
brief heavy downpours thanks to the increased PW values.
Persistence in the sky forecast prevails as well. Cloudy conditions
will limit afternoon highs each day to the upper 70s/low 80s.
.LONG TERM...(Sunday night through Thursday)
Issued at 215 PM CDT Fri Sep 17 2021
Southwesterly flow throughout much of the atmosphere will feature to
start the upcoming work week. Moisture will remain high across the
area with PW values around 1.8-1.9 inches. These values are near the
90th percentile for mid to late September. Model soundings indicate a
saturated atmosphere with lapse rates near moist adiabatic on
Monday. Additionally, there will be a shortwave trough advancing
northeastward from the Lower Mississippi River Valley into the
Tennessee River Valley. Therefore, expect another day of widespread
showers/storms on Monday. With weak lapse rates, only expect embedded
thunderstorms at this this point. Highs on Monday will be in the
upper 70s to low 80s with widespread cloud cover and precipitation.
The shortwave trough will lift out to the north and east Monday night
into early Tuesday. The focus will then shift to a more amplified
trough moving across the central CONUS on Tuesday. Moisture and PW
values will remain elevated ahead of this trough and surface front on
Tuesday with elevated PoPs as well. However, do not expect rain to be
as widespread or as heavy as Monday. There are still some minor
timing issues between the models on the timing of the front that
range from late Tuesday into Wednesday. Continued with some PoPs
into the day on Wednesday to account for the slower model solutions
but these may be removed in later forecast issuances in favor of the
faster solutions.
The main story for the mid to later part of next week will be the
arrival of the fall airmass. Highs Thursday and Friday will generally
be in the mid to upper 70s with sunny skies. The coldest morning
looks to be Friday morning with temperatures down in the upper 40s to
low 50s. This cool and dry airmass looks to continue into next
weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1232 PM CDT Fri Sep 17 2021
Moving into the 18Z hour, shower activity is gradually increasing.
MVFR cigs are firmly in place and will remain in place through the
TAF period. Heading into the overnight hours there may be periods of
IFR cigs but confidence in that forecast is low. For rain - given the
scattered nature of these small areas of showers (and a couple
embedded TS), have kept VCSH at HSV this afternoon but a Tempo for
TSRA at MSL where there'll be a chance of a storm. Rain and
convection will wane in the overnight, we'll see a return of SHRA
after sunrise.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...Barron
SHORT TERM...Barron
LONG TERM...MA
AVIATION...Barron
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 17, 1:20 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
220 PM CDT Fri Sep 17 2021
ALZ001>010-016-TNZ076-096-097-181030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
220 PM CDT Fri Sep 17 2021
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...This afternoon and tonight.
Numerous showers with a couple thunderstorms will be possible
through tonight. Locally heavy downpours will be the primary threat
with the strongest activity.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Numerous to widespread showers and thunderstorms are expected to
develop across the region Saturday through Tuesday as an area of low
pressure moves across the Deep South. This activity will become more
scattered in nature on Wednesday. Locally heavy downpours will be
the primary threat with the strongest activity.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Sep 17, 3:51 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
451 PM CDT Fri Sep 17 2021
ALZ001-002-172230-
Lauderdale AL-Colbert AL-
451 PM CDT Fri Sep 17 2021
...A cluster of thunderstorms will impact portions of western
Lauderdale and northwestern Colbert Counties through 530 PM CDT...
At 445 PM CDT, Doppler radar was tracking a cluster of training
thunderstorms producing heavy rainfall extending from the Cherokee
to Waterloo communities. This activity was moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. One to two inches of rainfall could
produce some ponding and localized flooding in these areas.
Locations impacted include...
Cherokee, Waterloo, Threet, Margerum, Riverton, Wright, Oakland and
Barton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3501 8812 3501 8772 3500 8770 3470 8785
3477 8811 3489 8810 3491 8814
TIME...MOT...LOC 2145Z 197DEG 15KT 3497 8795
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KTWFlash Flood, Colbert
- When
- September 17, 4:44 PM CST to 10:00 PM CST
- Where
- Colbert County, 1.38 mi N of Lane Spgs to 1.27 mi NNW of Lane Spgs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.850, -87.970
Flash Flooding reported in the 6900 block of North Pike Road.
Flash Flood, Colbert
- When
- September 17, 5:13 PM CST to 11:00 PM CST
- Where
- Colbert County, 2.37 mi ESE of Mt Hester to 1.94 mi ESE of Mt Hester
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.710, -87.980
Flash flooding reported in the 11000 block of White Pike Road. Depth of water unknown.
Flash Flood, Colbert
- When
- September 17, 5:31 PM CST to 11:00 PM CST
- Where
- Colbert County, 0.57 mi W of Cherokee to 0.31 mi W of Cherokee
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.750, -87.980
Flash Flooding was reported at the intersection of Mt Hester Road and Forrest Drive in Cherokee.
Flash Flood, Colbert
- When
- September 17, 5:44 PM CST to 11:00 PM CST
- Where
- Colbert County, Cherokee to 0.45 mi W of Cherokee
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.750, -87.970
Flash flooding reported at the intersection of Cove Road and Chickasaw Drive.
Flash Flood, Colbert
- When
- September 17, 5:45 PM CST to 11:00 PM CST
- Where
- Colbert County, 0.89 mi NE of Cherokee to 1.26 mi NNE of Cherokee
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.760, -87.960
Flash Flooding was reported at the intersection of 6th and North Pike in Cherokee.
Flash Flood, Colbert
- When
- September 17, 5:54 PM CST to 11:00 PM CST
- Where
- Colbert County, 2.68 mi NE of Cherokee to 3.46 mi NE of Cherokee
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.780, -87.940
Flash flooding reported at the intersection of Mulberry Lane and Moody Lane in Cherokee.
Flash Flood, Colbert
- When
- September 17, 6:12 PM CST to September 18, 2:00 AM CST
- Where
- Colbert County, 2.27 mi E of Cherokee to 1.75 mi E of Cherokee
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.750, -87.930
Flash flooding was reported at the intersection of Old Lee Highway and Barnes Lane in Cherokee.
Flash Flood, Colbert
- When
- September 17, 6:16 PM CST to September 18, 2:00 AM CST
- Where
- Colbert County, 0.89 mi SE of Sheffield to 1.05 mi SSE of Sheffield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.760, -87.690
Flash Flooding was reported at the intersection of North Jackson Highway and E 2nd Street.
Flash Flood, Colbert
- When
- September 17, 6:16 PM CST to September 18, 2:00 AM CST
- Where
- Colbert County, 0.57 mi E of Lane Spgs to 0.34 mi ENE of Lane Spgs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.830, -87.960
Flash flooding reported at the intersection of North Pike and Riverton Rose Trace.
Flash Flood, Limestone
- When
- September 18, 3:03 PM CST to 9:00 PM CST
- Where
- Limestone County, 0.89 mi SE of Ardmore to 0.99 mi SE of Ardmore
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.990, -86.840
Occupants of a vehicle rescued from a flooded ditch at Park Avenue in Ardmore, AL.
Flash Flood, Limestone
- When
- September 18, 4:16 PM CST to 10:00 PM CST
- Where
- Limestone County, 1.38 mi S of Holland Gin to 1.84 mi SW of Ardmore Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.950, -86.900
Multiple vehicles submerged in the floodwaters between Ardmore and Elkmont. Depth of water unknown.
Flash Flood, Limestone
- When
- September 18, 4:35 PM CST to 10:00 PM CST
- Where
- Limestone County, 0.89 mi SW of Ardmore Arpt to 0.68 mi SW of Ardmore Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.990, -86.890
Barnes Road washed out in Ardmore, AL.
Flash Flood, Morgan
- When
- September 18, 5:00 PM CST to 11:00 PM CST
- Where
- Morgan County, 0.79 mi SSW of Decatur to 0.9 mi SSW of Decatur
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.609, -86.985
Lee Street in front of the Courthouse is under water. Parts of Church Street also underwater, affecting businesses. Fire and Police Dept assisting motorists in the area. Depth of water unknown.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, September 17, 20211 death · 1 injured · $875,000 · EF0 · 30 events
- Damaging Winds and Strong Wind in Wisconsin, September 17, 2021$601,000 · 68 kt wind · 4 events
- Damaging Winds in Texas, September 17, 20211 injured · $75,000 · 70 kt wind · 2 events
- Flash Flooding in Mississippi, September 17, 2021$20,000 · 3 events
- Hail and Damaging Winds in Oklahoma, September 17, 2021$3,000 · 1 in hail · 5 events
- High Wind in Washington, September 17 to 18, 202163 kt wind · 3 events
- Hail in Kansas, September 17, 20210.88 in hail · 2 events
- Flooding in Mississippi, September 17, 2021$4,000 · 2 events
- Flood in Kansas, September 17, 20211 event
- Hail in Missouri, September 17, 20211 in hail · 1 event
- Flood in Florida, September 17, 20211 event
- Flash Flood in California, September 17, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987228, 987229, 987230, 987232, 987233, 987234, 987235, 987237, 987239, 987222, 987223, 987224, 987226.